Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 72, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 23, 2003, 1:05 PM EDT for Jefferson County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 1:05 PM EDT (17:05 UTC)
- Expired
- Jul 23, 2003, 1:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Jefferson County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1767 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
474
WUUS52 KTAE 231705
SVRTLH
FLC065-231730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
105 PM EDT WED JUL 23 2003
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JEFFERSON COUNTY IN FLORIDA
* UNTIL 130 PM EDT
* AT 105 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES NORTHWEST OF
LOIS...OR ABOUT 6 MILES WEST OF MONTICELLO...MOVING NORTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FESTUS...MONTIVILLA BY 110 PM EDT...
ALMA...JARROTT...MONTICELLO BY 115 PM EDT...
DILLS...ASHVILLE BY 125 PM EDT...
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.
LAT...LON 3060 8402 3046 8390 3060 8361 3065 8368
3067 8398
$$
17-GOULDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:50 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 23, 9:50 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR SCEC IN COASTAL WATERS NATIONAL WEATHER SERVICE TALLAHASSEE FL 950 AM EDT WED JUL 23 2003 IN THE SHORT TERM...CONVECTION WIDESPREAD ACROSS THE CWA THIS MORNING AS SHORTWAVE ENERGY PUSHES THROUGH THE AREA. 12Z TLH SOUNDING SHOWED THE CONTINUED TREND OF MOIST & UNSTABLE ATMOSPHERE OVER THE CWA...WITH A PRECIP WATER VALUE OF OVER 2 INCHES...LI OF -5.8...CAPE OF 3413 J/KG...& A SW FLOW SURFACE TO 20K FT. MESOETA SHOWS GOOD OMEGA LIFT TODAY...WITH BUT DOES KEEP MAX PVA NORTH OVER NORTHERN AL & GA. LATEST MODEL RUN HAS PUSHED JET DYNAMICS FARTHER EAST THAN YESTERDAYS RUN...BUT SLIGHT RISK OVER ENTIRE CWA LOOKS GOOD. ON NEGATIVE FACTOR WILL BE ONGOING CONVECTION OVER MOST OF THE CWA...WHICH WILL WORK THINGS OVER & CUT AFTERNOON HEATING INFLUENCE. TEMPS & POPS ON TRACK. WILL UPDATE LATE MORNING TO ADD MENTION OF POSSIBLE HEAVY RAIN & STRONG STORMS. WILL ISSUE SCEC FOR COASTAL WATERS. .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. MCT --------------------PREVIOUS DISCUSSION----------------------- AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TALLAHASSEE FL 145 AM EDT WED JUL 23 2003 .SYNOPSIS...WATER VAPOR IMAGES SHOW AREA OF ACTIVE CONVECTION ON THE NOSE OF ANOTHER H5 SPEED MAX AS IT DIVES SEWD INTO LA/MS. REMNANTS OF EARLIER CONVECTION OVER CWFA SPREAD OUT A LOW-LEVEL BOUNDARY OVER THE COASTAL WATERS WHERE A FEW SHWRS/TSTMS LINGER. SKIES WERE OVERCAST W/ TEMPS IN THE LOWER-MID 70S. A WEAK SURFACE PRESSURE PATTERN IS GENERATING LIGHT S-SW WINDS. .SHORT TERM...MODELS IN VERY GOOD AGREEMENT EARLY THIS MORNING AS UNSEASONABLY DEEP MID/UPPER TROUGH REMAINS OVER ERN CONUS TODAY/TONIGHT...THEN LIFTS NEWD & DEAMPLIFIES THEREAFTER LEAVING IN ITS WAKE A FLAT RIDGE PATTERN OVER MUCH OF THE LOWER 48. SURFACE HIGH PRESSURE RIDGE AXIS ACROSS S FL GETS SHUNTED A BIT FURTHER S AS COLD FRONT EASES SEWD INTO NRN GA/CNTRL AL THIS AFTN & CNTRL GA/SRN AL THU MORNING. GFS PROGS A LOW PRESSURE WAVE TO FORM ON THE FRONT OVER SE LA EARLY THU & W/ H5 SWLY FLOW...THE FRONT STALLS JUST NW OF OUR CWFA. WINDS BACK TO S/SE AS WAVE LIFTS N/NE THU NIGHT/FRI AS THE BERMUDA RIDGE BUILDS WWD INTO THE TRI-STATE AREA. TODAY WILL BE A DISTURBED DAY FOR THE SEA BREEZE...SIMILAR TO YESTERDAY...DUE TO AFOREMENTIONED EFFECTS FROM TROUGH AND COLD FRONT. PWAT VALUES ABOVE 2...AMPLE INSTABILITY AND SYNOPTIC/DYNAMIC LIFT WILL COMBINE TO TRIGGER NUMEROUS SHWRS/TSTMS AREAWIDE (70% POP). GFS STILL DEPICTS DECENT MODERATELY STRONG LOW-MID LEVEL WINDS 30-40 KT H8 & WLY 40 KT OVER THE CWFA THIS AFTN. PER SPC SWODY1... CANNOT RULE OUT A FEW SEVERE TSTMS W/ DAMAGING WIND GUSTS THIS AFTN/EARLY EVE. W/ LOSS OF INSOLATION...CONVECTION WILL DECREASE TO SCATTERED COVERAGE (40% POP) TONIGHT. ON THU...WHILE DYNAMIC LIFT HAS MOVED WELL NE OF CWFA...SYNOPTIC LIFT ALA FRONT/AFOREMENTIONED SURFACE WAVE & DAYTIME HEATING WILL DEVELOP SCATTERED TO NUMEROUS SHWRS/TSTMS (50% NW/60% POP ELSEWHERE). CONVECTION DECREASES ONCE AGAIN THU NIGHT (30% POP). ON FRI...IN ABSENCE OF FRONTAL LIFT...SEA BREEZE WILL BE FOCUSING MECHANISM TO DEVELOP SCATTERED SHWRS/TSTMS (50% POP). USED AN AVERAGE OF THE MET (ETA) & MAV (GFS) MOS GUIDANCE FOR TEMPS. .MARINE...SW WINDS INCREASE TO NEAR CAUTION LEVELS TODAY/TONIGHT AS APPROACHING FRONT RAISES THE PRESSURE GRADIENT A BIT. FOR THE REMAINDER OF THE PERIOD...WINDS GRADUALLY BACK AROUND TO THE E BY SUNDAY...BUT STAY WELL BELOW CRITERIA. .FIRE WEATHER...NO CONCERNS AS RH/POPS REMAIN ELEVATED. .EXTENDED FORECAST (SAT-TUE)...NO CHANGES. NO FRONTS TO TEASE US THIS TIME. MID/UPPER PATTERN AMPLIFIES A BIT AS S/WAVE ENERGY DIVES SE FROM CANADA INTO THE NERN CONUS. THIS WILL PUSH A COLD FRONT SWD INTO THE TN VALLEY/MID-ATLANTIC REGION EARLY NEXT WEEK. OTHERWISE... THE BERMUDA RIDGE WILL BE THE DOMINANT FEATURE ALONG DAILY SEA BREEZES TO GENERATE SCATTERED CONVECTION. TEMPS WILL AVERAGE NEAR NORMAL. .PRELIMINARY POINT TEMPS/POPS... TLH 86 71 87 71/ 70 40 60 30 PFN 86 74 87 74/ 70 40 60 30 DHN 86 70 87 70/ 70 40 60 30 ABY 86 70 87 70/ 70 40 60 30 VLD 86 71 87 71/ 70 40 60 30 CTY 86 71 87 71/ 70 40 60 30 .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. MAJ
Hazardous weather outlook, Jul 23, 6:00 AM EDT, 7 hours 5 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131- 142>148-155>161-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT WED JUL 23 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ACTIVE DISTURBANCES IN THE WESTERLY FLOW ALOFT COMBINED WITH AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. AMPLE INSTABILITY AND MOISTURE COMBINED WITH MODERATELY STRONG WINDS ALOFT WILL ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A WEAK FRONT FROM THE PANHANDLE INTO SOUTH GEORGIA WILL STALL AS A WAVE OF LOW PRESSURE OVER THE NORTHERN GULF MOVES NORTHEAST. THIS WILL KEEP GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS FOR MUCH OF THE DAY. A FEW STRONG STORMS ARE POSSIBLE. ON FRIDAY...THE FRONT WILL DISSIPATE AS HIGH PRESSURE BUILDS BACK OVER THE OUTLOOK AREA. THE WEAK PRESSURE GRADIENT WILL ALLOW FOR DAILY SEA BREEZE PENETRATIONS WHICH WILL TRIGGER MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. NO SEVERE WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED DURING THE AFTERNOON AND EARLY EVENING HOURS. .RIP CURRENTS... THERE IS A MODERATE RISK FOR RIP CURRENTS THIS AFTERNOON ALONG SOUTHWEST-FACING BEACHES. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 8-JAMSKI
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:22 PM EDT | Severe Thunderstorm Warning | TAE | Madison | 38 min |
| Jul 23, 7:19 PM EDT | Special Marine Warning | TAE | 26 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.